Posted by: worried | 2009-08-18

anti-depressants- taken for too long?

I have been on zoloft since feb last year (18 months). I have had energy, confidence and a clear mind. Have also been calm and able to deal with life. I have always taken half a tablet as the side effects ( especially insomnia) were unbearable on the full dose. For the past 6 months I only use half a tablet Mon- thurs. Now, it has become a crutch for me, but I do feel more in control when I use it. Have I been on Zoloft for too long? Terrified that once I stop, the depression and anxiety will return full force. Also saw a psycologist for several months. Thanks

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

It may indeed have becom a sort of psychological crutch for you, and may be helping for psychological reasons, as the dose is rather too low for it to be likely to be benefitting you chemically. In terms of having a high enough blood level for it to be highly active, you probably already "stopped" it quite some time ago, and have remained fine despite that, so actually stopping taking this small amount will most probably make no difference. It is unlikley that the anxiety and depression will return when you finally stop.
Of course, Depression CAN in a fair proportion of people be a recurrent condition, but this may well not be the case in your situation. And if it should begion to return, you will be able to recognize it in the early stages and see your doc again and re-start, maybe on enother antidepressant related to Zoloft, but which might not have the troubling side-effects. And CBT, a specific form of counselling which many psychologists can provide, can be as effective as the medications, and of course without the side effects !

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.